North Dakota, 2025

Hail and Damaging Winds in North Dakota, August 7 to 8, 2025

August 7 to 8, 2025 · NWS BIS · 70 events in 23 counties and zones

A very unstable environment was in place over western and central North Dakota which combined with very strong deep layer shear to produce widespread severe thunderstorm wind gusts along with some large hail over western and central North Dakota. To start the episode, a pair of upper level short-wave troughs approached North Dakota from Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.9 million
Crop damage
$20,000
Events
70

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A very unstable environment was in place over western and central North Dakota which combined with very strong deep layer shear to produce widespread severe thunderstorm wind gusts along with some large hail over western and central North Dakota. To start the episode, a pair of upper level short-wave troughs approached North Dakota from Montana. The first trough had limited storm develop due to a capped atmosphere, though one storm did strengthen enough to produce one-inch diameter hail over Rolette County. Storms primarily developed as the second trough approached. Initially, storms produced a mix of large hail and strong wind gusts, but as the episode evolved and the storms moved east, very strong wind gusts became the primary concern by late evening. Significant damage occurred at multiple locations, with the two most notable events occurring in Stutsman County. In Jamestown, significant damage occurred over the southern part of the city, primarily to trees. Damage also occurred to some homes and buildings. To the north of Courtenay, a farm suffered significant damage to buildings and grain handling equipment. Winds at both locations were estimated at 100 mph, with both locations also suffering significant damage during the June 20, 2025 derecho event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 7, 2:01 PM CST, 2 hours 15 minutes earlier. Its key messages:

  • Significant severe weather is possible this afternoon through tonight, with very large hail up to the size of baseballs, damaging winds as high as 80 mph, and a few tornadoes.
  • The risk for scattered severe storms shifts into far eastern North Dakota, with isolated severe storms still possible over most of western and central North Dakota.
  • Very warm and humid today, with afternoon heat indices approaching 100 in south central North Dakota.
  • Temperatures cool on Friday and through the weekend with 70s and lower 80s expected through the weekend.
  • The threat for severe weather will remain low through the weekend and into early next week.
Area forecast discussion, Aug 7, 2:01 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
301 PM CDT Thu Aug 7 2025

.KEY MESSAGES...

- Significant severe weather is possible this afternoon through
  tonight, with very large hail up to the size of baseballs,
  damaging winds as high as 80 mph, and a few tornadoes.

- The risk for scattered severe storms shifts into far eastern
  North Dakota, with isolated severe storms still possible over
  most of western and central North Dakota.

- Very warm and humid today, with afternoon heat indices
  approaching 100 in south central North Dakota.

- Temperatures cool on Friday and through the weekend with 70s
  and lower 80s expected through the weekend.

- The threat for severe weather will remain low through the
  weekend and into early next week.

&&

.DISCUSSION...
Issued at 129 PM CDT Thu Aug 7 2025

Latest satellite imagery is showing a shortwave tracking from
northeast Montana into northwest North Dakota. Another strong
shortwave is tracking eastward across southwest Montana. Latest
radar shows the morning convection has for the most part, moved
north into Canada. A short segment of likely elevated is
located over far northeast Montana. The latest surface analysis
shows a surface low in the Mondak region with a warm front
extending northeastward from the low, into northeast ND. The
area north of the surface low, around west central ND looks to
be an area of significant low level convergence. Latest
satellite also indicates approaching cirrus which implies
increased ascent, and increased agitation in the cu field in the
McKenzie, Dunn, Golden Valley and Billings county area. It's
looking more and more like this could be the area of initial CI
in our area.

Needless to say, nothing has changed in the ingredients area.
Still very unstable air with strong deep layer shear. Not going
to repeat this again, except to say that all of our earlier
significant threats remain in the table (Baseball sized hail,
80 mph winds and a few tornados possible).

A major concern is the storm mode and the storm mode evolution
today and tonight. Short term models have been inconsistent. As
mentioned above, in our area, the west central looks like the
preferred area of CI. Cams seem to favor, and WOFS also hints at
a potential supercell that tracks east from here, remaining
north of the I-94 corridor. This would favor very large hail and
a possible tornadic supercell. Ingredients are there for that
scenario.

Another possible scenario would be quicker upscale growth from
initial CI and a linear complex developing. This scenario has
shown two main tendencies. One would be more of a due east
track of a complex, which would leave the more pristine
atmosphere in southern ND, untouched, and primed for a second
round of convection eminating from Montana. Although there is
some indication of more capping along the South Dakota border.

A second scenario from a quicker upscale growth perspective
would be a more southeast progression as the cold pool pushes
southward, this may take the complex south of the I-94 corridor,
and more importantly, could alter the highly unstable airmass
over southern ND, possibly limiting the potential for a complex
entering from Montana later this evening, or overnight. Cams
earlier today were showing the detriment of a storm complex from
Montana as it progresses through western ND.

If the initial development remains mainly discrete, as
mentioned above, this could alter the pristine environment over
southern ND somewhat, but we think it would leave enough
instability that the later convection entering from Montana
would have enough fuel to continue it's track across North
Dakota, at least western and central ND.

Of course, what eventually happens will probably be something
else, or a combination of these scenarios. We will continue to
update Social Media content through the event so continue to
monitor for our latest thinking of how this event will
eventually unfold.

The potential for strong to severe convection remains on Friday,
but there has been a pretty significant change. The Enhanced
risk, that extended as far west as the James River Valley has
been downgraded. There is a slight risk now in this area, with a
marginal risk for severe storms over much of western and central
ND. There will likely be some strong to severe convection in
western and central ND, but the potential for a more organized
event has diminished over our area for the time being.
Atmosphere may be pretty well worked over in our area with
convection behind a surface boundary. We'll see how things
evolve after today and tonight.

Once we see an end of the convection on Friday it does look like
we will see a break in the severe convection, at least through
the weekend and possibly into early next week. Temperatures cool
into mainly the 70s through the weekend before climbing again
early next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1208 PM CDT Thu Aug 7 2025

Scattered showers and thunderstorms are lingering from northeast
Montana into north central ND. This will need some attention for
the northern TAF sites early this afternoon.

There will be another round of convection that develops over
eastern MT/western ND this afternoon and track eastward, likely
impacting much of western and central ND. It's possible there
could be more than one round of thunderstorms but for now kept
things simple with just one period of Thunderstorms at each
site. With any storms today/tonight, some will be severe, with
very large hail and destructive winds possible. Any storm could
also produce IFR to LIFR visibility from torrential rainfall.
Late tonight into Friday morning there looks to be a pretty good
signal for quite a bit of low stratus/fog across the forecast
area.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...TWH
AVIATION...TWH
Hazardous weather outlook, Aug 7, 2:01 PM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
301 PM CDT Thu Aug 7 2025

NDZ001>005-009>013-017>023-031>036-040>046-082015-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
301 PM CDT Thu Aug 7 2025 /201 PM MDT Thu Aug 7 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous severe thunderstorms are expected this
afternoon through tonight. Significant severe weather is possible,
with very large hail up to the size of baseballs, damaging winds
as high as 80 mph, and a few tornadoes. Localized excessive
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms are possible on Friday, with hail as
large as quarters and wind gusts as high as 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service at 701-223-4582 or to our social media
pages.

NDZ025-037-047-048-050-051-082015-
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
301 PM CDT Thu Aug 7 2025

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous severe thunderstorms are expected this
afternoon through tonight. Significant severe weather is possible,
with very large hail up to the size of baseballs, damaging winds
as high as 80 mph, and a few tornadoes. Localized excessive
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered severe thunderstorms are possible on Friday. Expected
hazards include hail as large as golf balls, damaging winds up to
60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service at 701-223-4582 or to our social media
pages.

In the hours before

Special weather statement, Aug 7, 1:25 PM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Bismarck ND
225 PM CDT Thu Aug 7 2025

NDZ017-018-031>033-072030-
McKenzie-Dunn-Golden Valley-Billings-Stark-
Including the cities of Watford City, Killdeer, Halliday, Beach,
Medora, and Dickinson
225 PM CDT Thu Aug 7 2025 /125 PM MDT Thu Aug 7 2025/

...THUNDERSTORM DEVELOPMENT IS POSSIBLE IN THE NEXT HOUR OR TWO
IN WEST CENTRAL AND SOUTHWEST NORTH DAKOTA...

Satellite imagery has shown rapid development of cumulus clouds
over parts of southwest and west central North Dakota over the
past hour. This is an indication that thunderstorms may develop
soon. If storms develop, they could become severe. Large hail,
damaging winds, and tornadoes will all be threats.

CJS

The radar

The Minot AFB radar (KMBX), 105 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

62 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Rolette

When
August 7, 4:16 PM CST to 4:19 PM CST
Where
Rolette County, 1.14 mi NW of Rolla
Measured
1 in hail
Reported by
Public
Coordinates
48.860, -99.620

Thunderstorm Wind, Divide

When
August 7, 6:15 PM CST to 6:18 PM CST
Where
Divide County, 14.29 mi SSW of Crosby
Measured
52 kt (60 mph) measured gust
Crop damage
$20,000
Reported by
Public
Coordinates
48.720, -103.360

Winds combined with copious amounts of small hail, along with some hail the size of quarters, to cause crop damage in the area.

Hail, Burke

When
August 7, 6:16 PM CST to 6:19 PM CST
Where
Burke County, 1.94 mi NE of Kincaid
Measured
1.25 in hail
Reported by
Public
Coordinates
48.900, -102.720

Hail, Burke

When
August 7, 6:36 PM CST to 6:38 PM CST
Where
Burke County, 0.83 mi NNW of Lignite
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
48.890, -102.560

Hail, Williams

When
August 7, 6:38 PM CST to 6:41 PM CST
Where
Williams County, Wildrose
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
48.630, -103.180

Hail, Burke

When
August 7, 6:45 PM CST to 6:49 PM CST
Where
Burke County, 0.45 mi W of Columbus
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.900, -102.780

Hail, Williams

When
August 7, 7:12 PM CST to 7:15 PM CST
Where
Williams County, 0.83 mi SSW of Epping
Measured
1 in hail
Reported by
Public
Coordinates
48.270, -103.360

Thunderstorm Wind, Williams

When
August 7, 7:15 PM CST to 7:18 PM CST
Where
Williams County, 1.95 mi SE of Tioga
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
48.380, -102.900

Thunderstorm Wind, Williams

When
August 7, 7:18 PM CST to 7:22 PM CST
Where
Williams County, 11.21 mi S of Tioga
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
48.240, -102.890

Thunderstorm Wind, Burke

When
August 7, 7:22 PM CST to 7:25 PM CST
Where
Burke County, Bowbells
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.800, -102.250

Thunderstorm wind gusts were estimated by emergency management.

Thunderstorm Wind, Mountrail

When
August 7, 7:28 PM CST to 7:30 PM CST
Where
Mountrail County, 1.96 mi WSW of Lunds Vly
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.490, -102.570

Hail, Burke

When
August 7, 7:33 PM CST to 7:36 PM CST
Where
Burke County, 1.15 mi SW of Powers Lake
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
48.560, -102.650

Thunderstorm Wind, Mountrail

When
August 7, 7:41 PM CST to 7:44 PM CST
Where
Mountrail County, 5.6 mi S of Ross
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.240, -102.510

Thunderstorm Wind, McKenzie

When
August 7, 6:56 PM MST to 6:59 PM MST
Where
McKenzie County, 15.62 mi ESE of Charlson
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
47.980, -102.560

Hail, Mountrail

When
August 7, 8:03 PM CST to 8:06 PM CST
Where
Mountrail County, 0.69 mi S of Stanley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.310, -102.380

Thunderstorm Wind, Mountrail

When
August 7, 8:07 PM CST to 8:10 PM CST
Where
Mountrail County, 9.62 mi E of Lostwood
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
48.480, -102.210

Thunderstorm Wind, Mountrail

When
August 7, 8:15 PM CST to 8:19 PM CST
Where
Mountrail County, 7.22 mi ENE of Epworth
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.150, -102.070

Thunderstorm Wind, Mountrail

When
August 7, 8:30 PM CST to 8:33 PM CST
Where
Mountrail County, 1.38 mi E of Blaisdell
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
48.330, -102.040

Thunderstorm Wind, Renville

When
August 7, 8:31 PM CST to 8:35 PM CST
Where
Renville County, 4.16 mi W of Mohall
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
48.760, -101.590

Thunderstorm Wind, Bottineau

When
August 7, 8:55 PM CST to 8:58 PM CST
Where
Bottineau County, 3.57 mi NNE of Renville
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
48.820, -101.280

Thunderstorm Wind, Ward

When
August 7, 9:15 PM CST to 9:18 PM CST
Where
Ward County, 3.6 mi SE of Burlington
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
48.240, -101.370

A large tree fell on a camper and totaled it.

Thunderstorm Wind, Ward

When
August 7, 9:16 PM CST to 9:19 PM CST
Where
Ward County, 0.92 mi W of Minot
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
48.230, -101.300

A large tree fell onto a mobile home and caused 6 large holes in the roof. The tree may have been struck by lightning.

Thunderstorm Wind, Ward

When
August 7, 9:17 PM CST to 9:19 PM CST
Where
Ward County, 1.46 mi SSE of (Mot)minot Intl Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
48.250, -101.270

Thunderstorm Wind, McKenzie

When
August 7, 8:20 PM MST to 8:24 PM MST
Where
McKenzie County, 1.99 mi ESE of Grassy Butte
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.390, -103.210

Thunderstorm Wind, McKenzie

When
August 7, 8:24 PM MST to 8:28 PM MST
Where
McKenzie County, 0.69 mi N of Grassy Butte
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.410, -103.250

Thunderstorm Wind, Williams

When
August 7, 9:25 PM CST to 9:27 PM CST
Where
Williams County, 3.45 mi N of Ray
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.400, -103.170

Thunderstorm Wind, Williams

When
August 7, 9:40 PM CST to 9:43 PM CST
Where
Williams County, 6.18 mi SE of Tioga
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
48.340, -102.830

A camper-trailer flipped on Highway 2.

Thunderstorm Wind, Williams

When
August 7, 9:45 PM CST to 9:48 PM CST
Where
Williams County, 0.92 mi E of Tioga
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
48.400, -102.910

Thunderstorm Wind, Slope

When
August 7, 8:55 PM MST to 8:58 PM MST
Where
Slope County, 2.36 mi NW of Marmarth
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
46.320, -103.940

Thunderstorm Wind, Bottineau

When
August 7, 10:04 PM CST to 10:06 PM CST
Where
Bottineau County, 3.57 mi SSW of Bottineau
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
48.780, -100.450

Multiple power poles blew down.

Thunderstorm Wind, Golden Valley

When
August 7, 9:14 PM MST to 9:17 PM MST
Where
Golden Valley County, 0.47 mi W of Golva
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
46.730, -103.990

Thunderstorm Wind, Slope

When
August 7, 9:15 PM MST to 9:18 PM MST
Where
Slope County, 10.67 mi WNW of Amidon
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.550, -103.520

Thunderstorm Wind, Slope

When
August 7, 9:25 PM MST to 9:27 PM MST
Where
Slope County, 0.69 mi N of Amidon
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.490, -103.320

Thunderstorm Wind, Bottineau

When
August 7, 10:30 PM CST to 10:33 PM CST
Where
Bottineau County, 6.91 mi S of Westhope
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
48.820, -101.020

Thunderstorm Wind, Bowman

When
August 7, 9:39 PM MST to 9:42 PM MST
Where
Bowman County, 3.35 mi W of Buffalo Spgs
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
46.170, -103.300

Thunderstorm Wind, Slope

When
August 7, 9:43 PM MST to 9:45 PM MST
Where
Slope County, 17 mi ENE of Amidon
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
46.530, -102.970

Thunderstorm Wind, Stark

When
August 7, 9:51 PM MST to 9:53 PM MST
Where
Stark County, 2.34 mi SW of Dickinson
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
46.860, -102.820

Thunderstorm Wind, Hettinger

When
August 7, 10:10 PM MST to 10:12 PM MST
Where
Hettinger County, 14 mi NNE of Regent
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.590, -102.390

Thunderstorm Wind, Dunn

When
August 7, 10:11 PM MST to 10:13 PM MST
Where
Dunn County, 4.17 mi N of Halliday
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.410, -102.340

Thunderstorm Wind, Dunn

When
August 7, 10:24 PM MST to 10:26 PM MST
Where
Dunn County, 3.95 mi SW of Manning
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
47.190, -102.830

Thunderstorm Wind, Grant

When
August 7, 10:34 PM MST to 10:36 PM MST
Where
Grant County, 9.18 mi NNW of New Leipzig
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.500, -101.990

Thunderstorm Wind, Morton

When
August 7, 11:55 PM CST to 11:58 PM CST
Where
Morton County, 0.47 mi E of New Salem
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.850, -101.410

Wind speeds were estimated by Fire Department Personnel.

Thunderstorm Wind, Burleigh

When
August 8, 12:09 AM CST to 12:11 AM CST
Where
Burleigh County, 6.97 mi N of Bismarck
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.900, -100.790

Thunderstorm Wind, Burleigh

When
August 8, 12:14 AM CST to 12:17 AM CST
Where
Burleigh County, 1.58 mi WSW of (Bis)bismarck Muni A
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
46.770, -100.780

A five inch diameter cottonwood tree was snapped off near its base.

Thunderstorm Wind, Burleigh

When
August 8, 12:15 AM CST to 12:17 AM CST
Where
Burleigh County, 0.69 mi S of (Bis)bismarck Muni A
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
46.770, -100.750

Thunderstorm Wind, Burleigh

When
August 8, 12:18 AM CST to 12:21 AM CST
Where
Burleigh County, 1.67 mi NE of Bismarck
Measured
59 kt (68 mph) measured gust
Reported by
Amateur Radio
Coordinates
46.820, -100.750

Thunderstorm Wind, Sioux

When
August 7, 11:34 PM MST to 11:36 PM MST
Where
Sioux County, 9.1 mi N of Selfridge
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
46.160, -100.900

Thunderstorm Wind, Burleigh

When
August 8, 12:40 AM CST to 12:42 AM CST
Where
Burleigh County, 1.9 mi E of Moffit
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
46.680, -100.240

Thunderstorm Wind, Emmons

When
August 8, 12:40 AM CST to 12:42 AM CST
Where
Emmons County, 1.68 mi NW of Hazelton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.500, -100.300

Thunderstorm Wind, Kidder

When
August 8, 12:50 AM CST to 12:53 AM CST
Where
Kidder County, 1.97 mi NW of Robinson
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.170, -99.800

Thunderstorm Wind, Kidder

When
August 8, 1:03 AM CST to 1:09 AM CST
Where
Kidder County, 2 mi ENE of Pettibone
Measured
78 kt (90 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
47.130, -99.480

Two large grain bins became dislodged from their base and rolled to the west. One ended up over the nearby county road, and the other ended up wrapped around the side of a house.

Thunderstorm Wind, Stutsman

When
August 8, 1:10 AM CST to 1:12 AM CST
Where
Stutsman County, 5.19 mi NNW of Medina
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
46.950, -99.340

Thunderstorm Wind, Stutsman

When
August 8, 1:11 AM CST to 1:14 AM CST
Where
Stutsman County, 0.94 mi E of Medina
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
46.880, -99.280

Thunderstorm Wind, Stutsman

When
August 8, 1:15 AM CST to 1:17 AM CST
Where
Stutsman County, 10.37 mi SE of Woodworth
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
47.040, -99.150

Thunderstorm Wind, Stutsman

When
August 8, 1:17 AM CST to 1:20 AM CST
Where
Stutsman County, Buchanan
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
47.070, -98.830

Thunderstorm Wind, Stutsman

When
August 8, 1:20 AM CST to 1:23 AM CST
Where
Stutsman County, 10.22 mi NNW of Windsor
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
47.040, -99.100

Thunderstorm Wind, Stutsman

When
August 8, 1:29 AM CST to 1:32 AM CST
Where
Stutsman County, 4.89 mi ENE of Edmunds
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.270, -98.870

Thunderstorm Wind, Stutsman

When
August 8, 1:34 AM CST to 1:39 AM CST
Where
Stutsman County, 1.84 mi WSW of Jamestown to 0.39 mi SSE of Jamestown
Measured
87 kt (100 mph) estimated gust
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
46.894, -98.738

Significant damage, primarily to trees, occurred over the southern part of Jamestown. The area with the greatest damage was generally between Foxtrot Road on the west and and 10th Avenue East on the east, resulting in a path length of approximately |two miles. The width of the greatest damage stretched from near 17th Street on the south end to around 11th Street on the north, approximately one-half mile. At the start of the greatest damage in the vicinity of Meidinger Park and areas south, a pontoon boat was flipped, a tree was uprooted, multiple smaller trees were either snapped or had significant branches broken off, and a camper was pushed off its blocks. Towards the east near the intersection of 14th Avenue SW and 17th Street SW, a manufactured home had its roofing material uplifted, and large spruce trees were uprooted. Continuing east passing over the Interstate 94 Business Loop, multiple trees were uprooted including spruce trees along the loop. Further east along 17th Street SE, the metal roof panels blew off the east side of a building towards the northeast and across the road. At McElroy Park and areas surrounding, many trees were uprooted, with some|smaller to medium size trees snapped. To the east near the intersection of 14th Street SE and 8th Avenue SE, an L-shaped building had its east side roofing panels blown off.

Thunderstorm Wind, Stutsman

When
August 8, 1:35 AM CST to 1:38 AM CST
Where
Stutsman County, 4.89 mi ENE of Edmunds
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
47.270, -98.870

Thunderstorm Wind, Stutsman

When
August 8, 1:36 AM CST to 1:39 AM CST
Where
Stutsman County, 0.84 mi NW of Jamestown
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
46.910, -98.710

Thunderstorm Wind, Stutsman

When
August 8, 1:37 AM CST to 1:40 AM CST
Where
Stutsman County, 2.89 mi WNW of Kensal
Measured
72 kt (83 mph) measured gust
Reported by
Public
Coordinates
47.310, -98.790

Thunderstorm Wind, Stutsman

When
August 8, 1:38 AM CST to 1:41 AM CST
Where
Stutsman County, 5.6 mi SE of Buchanan
Measured
78 kt (90 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
47.010, -98.750

Power lines were down in the yard. Parts of a shop roof that was recently installed were torn off. Other items were blown around throughout the yard.

Thunderstorm Wind, Stutsman

When
August 8, 1:40 AM CST to 1:42 AM CST
Where
Stutsman County, 0.95 mi W of Ypsilanti
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
46.780, -98.570

Thunderstorm Wind, Stutsman

When
August 8, 1:40 AM CST to 1:43 AM CST
Where
Stutsman County, 5.16 mi W of Courtenay
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.220, -98.680

Thunderstorm Wind, Stutsman

When
August 8, 1:41 AM CST to 1:43 AM CST
Where
Stutsman County, 0.47 mi E of (Jms)jamestown Muni
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
46.930, -98.670

Thunderstorm Wind, Stutsman

When
August 8, 1:44 AM CST to 1:49 AM CST
Where
Stutsman County, 6.71 mi N of Courtenay to 6.86 mi N of Courtenay
Measured
87 kt (100 mph) estimated gust
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
47.317, -98.566

Significant damage occurred to buildings and grain handling equipment. Two newer pole-barn buildings had a significant portion of the structure destroyed with collapsed walls and roofs. The damage was primarily on the west side of both buildings, with farm equipment damaged inside. Another large building had multiple roof panels on its east side blown off. Multiple grain bins were damaged, one suffering very significant damage to its roofing structure. A large grain dryer was toppled when the grain leg system collapsed.

Thunderstorm Wind, Stutsman

When
August 8, 1:45 AM CST to 1:48 AM CST
Where
Stutsman County, 1.17 mi NE of State Hospital
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
46.890, -98.650

Thunderstorm Wind, Stutsman

When
August 8, 1:45 AM CST to 1:48 AM CST
Where
Stutsman County, 5.16 mi W of Courtenay
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
47.220, -98.680

Thunderstorm Wind, Stutsman

When
August 8, 1:50 AM CST to 1:53 AM CST
Where
Stutsman County, 1.42 mi E of Ypsilanti
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
46.780, -98.520

Thunderstorm Wind, Foster

When
August 8, 1:55 AM CST to 1:57 AM CST
Where
Foster County, 1.16 mi NE of Glenfield
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
47.460, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286162, 1286164, 1286165, 1286166, 1286168, 1286169, 1286171, 1286172, 1286173, 1286174, 1286175, 1286176, 1286177, 1286170, 1286178, 1286179, 1286180, 1286183, 1286184, 1286185, 1289679, 1289681, 1289682, 1286181, 1286182, 1289683, 1289686, 1289688, 1286186, 1289690, 1286187, 1289680, 1289684, 1289694, 1289685, 1289687, 1289689, 1289691, 1289692, 1289693, and more.